Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 239, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 2013, 9:57 PM CDT for Ellis County, Rush County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2013, 9:57 PM CDT (02:57 UTC)
- Expired
- Aug 2, 2013, 11:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 10:07 PM CDT | HAIL 1 | 5 Sse La Crosse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2829 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
433
WUUS53 KDDC 030257
SVRDDC
KSC051-165-030400-
/O.NEW.KDDC.SV.W.0239.130803T0257Z-130803T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT FRI AUG 2 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS...
RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 1100 PM CDT
* AT 952 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSH
CENTER...AND MOVING NORTH AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TIMKEN...SHAFFER...HARGRAVE...LA CROSSE...BISON...OTIS...
LIEBENTHAL...LORETTA...SCHOENCHEN AND PFEIFER.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR RUSH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3870 9904 3869 9902 3853 9902 3838 9910
3841 9941 3874 9949 3875 9904
TIME...MOT...LOC 0257Z 195DEG 16KT 3846 9928
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
059
WWUS53 KDDC 030319
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT FRI AUG 2 2013
KSC051-165-030400-
/O.CON.KDDC.SV.W.0239.000000T0000Z-130803T0400Z/
RUSH KS-ELLIS KS-
1019 PM CDT FRI AUG 2 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ELLIS AND EASTERN RUSH COUNTIES UNTIL 1100 PM CDT...
AT 1013 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BISON...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTIS...LIEBENTHAL...LORETTA...SCHOENCHEN AND PFEIFER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3870 9904 3869 9902 3853 9902 3842 9909
3844 9931 3874 9935 3875 9904
TIME...MOT...LOC 0318Z 204DEG 16KT 3854 9923
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID808
WWUS53 KDDC 030342
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1042 PM CDT FRI AUG 2 2013
KSC051-165-030352-
/O.CAN.KDDC.SV.W.0239.000000T0000Z-130803T0400Z/
RUSH KS-ELLIS KS-
1042 PM CDT FRI AUG 2 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS AND EASTERN
RUSH COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3870 9904 3869 9902 3853 9902 3842 9909
3844 9931 3874 9935 3875 9904
TIME...MOT...LOC 0342Z 221DEG 17KT 3860 9909
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:00 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 2, 6:00 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT Fri Aug 2 2013 ...Update to aviation for 00Z TAFs... .SHORT TERM...(This evening through Saturday) ISSUED AT 348 PM CDT FRI AUG 2 2013 Last nights MCS left an outflow boundary from northern Oklahoma into central Kansas. A shortwave trough progressing across the upper Midwest has pushed a cold front into Nebraska. A surface trough has migrated southward into southeast Colorado this afternoon. High dewpoints across south central Kansas and daytime heating have resulted in surface based CAPE values over 2500 j/kg across south central Kansas. Cumulus were starting to bubble in Clark county as of 3 pm on the northern edge of the southern plains low level hot plume. A few thunderstorms are possible along and south of a line from Ashland to Stafford this afternoon and evening. Given the weak shear from 500-250mb, rain will tend to fall through the updrafts, leading to shorter-lived, outflow dominated, pulse type storms. Hail as large as walnuts is possible with the strongest storms along with some potentially damaging wind gusts. Upslope flow will develop tonight across central Kansas as surface high pressure builds southward in the wake of the aforementioned shortwave trough. Rich low level moisture will be transported westward up the high plains, resulting in very low cloud ceilings by 09z from Dodge City to Garden City. Lows will be held up by the high dewpoints and 10 kt northeast winds. Low clouds will gradually erode Saturday morning with daytime heating. Easterly upslope flow and ample low level moisture will result in slightly cooler temperatures than today, with highs ranging in the upper 80s near Interstate 70 to the mid 90s along the Oklahoma border. .LONG TERM...(Saturday night through Friday) ISSUED AT 327 PM CDT FRI AUG 2 2013 An active summertime flow regime will continue across the Central Plains through at least mid August with occasional opportunities for significant rainfall. Tropical thunderstorms have been very active in the vicinity of the Maritime Continent extending into the western Pacific with a weak projection onto a Madden Julian Oscillation centered near 130-140E. Most of the numerical models suggest that the Madden Julian Oscillation will remain weak with some increase in amplitude in Phase 4 of the Wheeler-Hendon phase space diagram by mid August. The weakness of the signal and the poor correlation of the Madden Julian Oscillation with mid latitude flow at this time of the year does not lend confidence to the extended period forecast, although Phase 4 does correlate with enhanced rainfall in eastern Kansas. Relative angular momentum remains below climatological values, and mountain torque has trended downward in recent days. The general flow still is best described by Phase 4 of the Weickmann-Berry Global Wind Oscillation phase space diagram. Phase 4 favors anticyclonic flow from the southern plains to the southwestern United States and lends some support to maintaining upper level ridging from Texas into New Mexico and Arizona as forecast by the deterministic models. A long wave upper level trough will persist between 150W and 160W for much of next week, and warm air flowing northeast into Canada will continue to build heights in central and northern Canada. A vigorous upper level trough northwest of Hudson Bay will break anticyclonically around the building upper level high and approach the Great Lakes by 9 August. This will favor intensification of a surface high pressure system in northern Canada early next week, and this ridge of cool air likely will build southward into the central plains by next Wednesday and Thursday. The ECMWF maintains more amplitude than the GFS with the long wave trough near the Great Lakes late next week, and the 12Z GFS is even less amplified than the 00Z run. Most of the Canadian ensemble members favor a more amplified solution. Although the ECMWF may be overdone with the amplitude of the trough, the preponderance of evidence supports a deeper long wave than suggested by the 12Z deterministic run of the GFS. As such, a cool, moist pattern is likely to evolve in the central plains by mid week, and cool weather is likely to continue into the second week of August. In the shorter term, very rich tropical moisture in the mid and high levels will continue to feed from the tropical south Pacific across the southwestern United States to the central plains. An upper level trough in Montana will ripple through the westerlies and drop into the upper Midwest by Saturday evening, and surface high pressure will build into the northern plains. Moist upslope flow behind a surface cold front will prevail Saturday afternoon and night, and a modest low level jet Saturday night will provide lifting over the baroclinic zone. Thunderstorms likely will develop in eastern Colorado Saturday afternoon and grow upscale into a mesoscale convective system that will propagate east-southeast across western and central Kansas Saturday night. Widespread beneficial rain is likely, and the best chance for heavy rainfall probably will exist along the richest low level moisture axis from west central into central Kansas. Outflow from the mesoscale convective system will stabilize the atmosphere in Kansas Sunday and push the surface boundary farther south in Oklahoma. A few thunderstorms may form late Sunday along the boundary in southeast Colorado into southwest Kansas, and additional thunderstorms may form in a region of warm air advection in central Kansas during the nighttime hours Sunday. Monday and Tuesday should be warmer with less chance for thunderstorms as the old boundary lifts north as a warm front in response to lowering pressures in the northern plains in advance of the upper level cyclone dropping southward in Manitoba. Cool Canadian air will spread south through the Central Plains Wednesday and Wednesday night, and another thunderstorm cluster may move across Kansas Wednesday night into early Thursday. Thursday may be unseasonably cool with extensive cloud cover and upslope flow. The cool, moist upslope flow will continue Friday and Saturday. Minor upper level troughs rotating around the subtropical high centered in the Southern Plains will support periods of showers and thunderstorms, but timing of individual waves is impossible that far in the future. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 600 PM CDT FRI AUG 2 2013 Winds will be light and variable as a mesolow moves across the region tonight. Will be watching potential for convection tonight as well, but very low confidence in any particular model solution leads to not mentioning in the TAFs for now. Cigs should be VFR tonight, however, post-frontal upslope flow and a very moist boundary layer will probably lead to IFR/LIFR cigs tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 92 69 90 / 10 10 70 10 GCK 69 90 68 89 / 10 20 80 20 EHA 67 95 67 92 / 10 30 70 20 LBL 69 96 69 93 / 20 20 70 20 HYS 70 87 68 84 / 10 10 70 10 P28 73 96 72 90 / 30 20 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...RUTHI AVIATION...Sugden
Hazardous weather outlook, Aug 2, 10:45 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1045 AM CDT FRI AUG 2 2013 KSZ030-031-043>046-061>066-074>081-084>090-031300- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1045 AM CDT FRI AUG 2 2013 /945 AM MDT FRI AUG 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6PM ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. THESE STORMS WILL MOVE TO THE SOUTH AND EAST AND WILL BE CAPABLE OF HAIL AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH, ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON IN FAR WESTERN KANSAS AND THEN SPREAD EASTWARD INTO GARDEN CITY, DODGE CITY AND LIBERAL LATER IN THE EVENING. LOCALLY HEAVY RAINS, SMALL HAIL, DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY SUNDAY THROUGH THURSDAY. THE BEST CHANCE OF STORMS WILL BE FROM LATE EVENING INTO THE EARLY MORNING. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Local storm report, Aug 2, 9:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 17 W LARNED 38.18N 99.41W
08/02/2013 E0.75 INCH PAWNEE KS PUBLIC
&&
MRUSSELLLocal storm report, Aug 2, 9:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 6 NNE ROZEL 38.28N 99.35W
08/02/2013 E1.00 INCH PAWNEE KS PUBLIC
&&Local storm report, Aug 2, 9:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 16 WNW LARNED 38.27N 99.37W
08/02/2013 E1.00 INCH PAWNEE KS PUBLIC
&&Local storm report, Aug 2, 9:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 7 WNW ASH VALLEY 38.33N 99.32W
08/02/2013 E1.00 INCH PAWNEE KS PUBLIC
&&Local storm report, Aug 2, 9:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 7 WNW ASH VALLEY 38.33N 99.32W
08/02/2013 E1.00 INCH PAWNEE KS PUBLIC
&&Local storm report, Aug 2, 9:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 5 NNE ROZEL 38.26N 99.37W
08/02/2013 E1.50 INCH PAWNEE KS PUBLIC
THE HAIL WAS STILL ON THE GROUND AT 930 PM.
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 62 min |
| Aug 2, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.